CSN Login
Members Online: 1

You are here

1st treatment with diff meds

122456
Posts: 40
Joined: Jun 2005

Good morning everybody. I did my 1st chemo treatment with the different drugs eloxatin, avastin and leucovorin. No really major side effects. About half way thru, I had a bad hot flash. Just sweating but before I was cold. The nurse told me with this try to always drink room temperature beverages. No caffiene during this treatments. While I'm saving money on sodas now. I love Cokes. I notice when I got home yesterday, I drank some cool water from the tap and I had to grab the back of my jaws cause it felt like someone stratching on a chalkboard to make your jaws ache. The nurse said I'll will be restless which is true. Took an ambien and slept maybe 1 1/2 hours and I tired now. I called into the job and told them I have to get some rest. Or there semis on here that experienced as symptons from the drugs? I think the whole treatment last 4 1/2 hours. if you have any suggestions, please let me how. May God bless you and keep you.

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Yes, this all sounds familiar to me. I also have a sensitivity to cold drinks, and I used to love Coke (I even used to work at the corporate headquarters back in the pre-diagnosis days) and now I have totally lost my taste for all carbonated drinks. It's mainly the Eloxatin that causes my side effects. If I chew or swallow too quickly, I get a crampy feeling in the back of my jaw. I hate that because it is entirely unpredictable. And I get a slight tingling in my fingers and toes just for the day of and maybe the day after getting Eloxatin. Have you had the tingling yet? I also get very restless, but I think that is from a growth steroid administered with 5FU to keep me from getting terribly sick.

So, yeah, you are not alone with those side effects. I have heard that patients can get a magnesium/calcium drip prior to the eloxatin, and this will make the side effects less severe. I have not yet tried this as my side effects have been present but not exactly severe, but I think I may try it this next go around. Maybe you can ask your doctor about a magnesium/calcium drip.

Best of luck. I hope things improve for you.

Rodney

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

As Rodney says, this is perfectly normal - caused by the eloxatin (oxaliplatin).

I just had my second treatment yesterday (I'm on a 3 week cycle - Xeloda - Eloxatin - Avastin) and the neuropathy in my left arm where IV was placed is incredible, but getting better. I didn't get the finger tingling the first time, but I sure have it on and off now.

With my first treatment, I found the cold sensitivity to be minor and only really lasted about 5-6 days at most. This time it seems a bit more pronounced - I have to make my water a little warmer or pills feel like they stick in my throat. And if food is slightly cold my whole mouth kind of fields wierd and stretched. But all perfectly normal and should hopefully be confined to the first week. I ended up being able to eat ice cream and drink ice water just fine by the end of my first cycle. (My doc does also give me calcium and magnesium drips prior to starting the oxaliplatin - since she's done that both times I have nothing to compare to, but you should ask about that if you aren't getting them.)

The restlessness may be caused by the use of the steroid decadron (dexamethasone) as a pre-med - this is often done before they start the oxaliplatin along with other anti-nausea med. My doctor gave me a prescription for Lunesta (similar to Ambien) to use on a regular basis, but also one for Ativan. Take one along with the Lunesta on chemo nights - I got 5.5 continuous hours of sleep last night, so I feel pretty good. You might also ask about that.

Hope this helps and good luck.

Betsy

taraHK
Posts: 1961
Joined: Aug 2003

I am on folfox (oxalitplatin = eloxatin, 5FU and leucovorin). I have only had 3 cycles so far. I definitely know what you are talking about with the jaw -- I refer to this as a jaw spasm. For me, it only lasts about 3 days after the chemo ends -- but it happens every single time I eat or drink -- just lasts a few seconds. Not really painful (for me) -- but weird and a little frightening at first. I haven't had much of the cold sensitivity yet -- just a twinge -- but this is a well-known side effect of the oxaliplatin (eloxatin). I've heard you should avoid touching, eating and drinking anything cold. While I'm in the hospital having chemo (48 hrs, for me), I can't touch my metal IV pole. I wear one white glove, and pretend I am Michael Jackson.
Good luck and best wishes,
Tara

Subscribe to Comments for "1st treatment with diff meds"